Case report identifies rare thrombocytopenia linked to cerebral venous sinus thrombosis, highlighting potential links to heparin and vaccines.
Background/Purpose: A previously healthy 6-year-old child presented to our ER with headache, fever, and vomiting. Blood tests revealed severe thrombocytopenia and elevated D-dimer. A CT scan showed extensive cerebral venous sinus thrombosis (CVST). The most common causes for CVST in children, including coagulopathies, heart defects, oropharyngeal infections, or meningitis, were ruled out. The thrombocytopenia, as well as the thrombosis in an unusual location, reminded one of heparin-induced thrombocytopenia (HIT) or the lately discovered vaccine-induced immune thrombocytopenia and thrombosis (VITT). Patients with VITT typically present with thrombocytopenia, thrombosis (often CVST), and elevated D-dimer after an adenovirus-based COVID-19 vaccination. In HIT, as well as in VITT, anti-PF4 antibodies play a causative role.
No takes yet. Share an insight, caveat, or question.
Grosse et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: